Alert archive / Florida / Flash Flood Warnings in 2008

Flash Flood Warning 3, NWS Miami, FL

March 22, 2008Palm Beach County, Florida

NWS Miami, FL issued this flash flood warning at Mar 22, 2008, 5:41 PM EDT for Palm Beach County, Florida. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 22, 2008, 5:41 PM EDT (21:41 UTC)
Expired
Mar 22, 2008, 7:45 PM EDT
In force
2 hr
Issued by
NWS Miami, FL
Area
Storm-based polygon
Flood severity
None

County Palm Beach County, FL

The radar

The Miami radar (KAMX), 117 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 9.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2008-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 387 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2008-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
387 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KMFL 222143
FFWMFL
FLC099-222345-
/O.NEW.KMFL.FF.W.0003.080322T2141Z-080322T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIAMI FL
541 PM EDT SAT MAR 22 2008

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL PALM BEACH COUNTY IN SOUTHEAST FLORIDA...

* UNTIL 745 PM EDT

* AT 536 PM EDT...TRAINED WEATHER SPOTTER REPORTED WATER BEGINNING  
  TO APPROACH A STRUCTURE FROM HEAVY SHOWERS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WELLINGTON

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN
AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE
AREAS AND LOW LYING SPOTS. REMEMBER...TURN AROUND...DONT DROWN

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO A SAFER LOCATION IMMEDIATELY.

LAT...LON 2671 8027 2668 8020 2658 8026 2661 8034
TIME...MOT...LOC 2141Z 180DEG 0KT 2666 8025

$$

60
1 follow-up statement
000 
WGUS72 KMFL 222342
FFSMFL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
739 PM EDT SAT MAR 22 2008

FLC099-222349-
/O.EXP.KMFL.FF.W.0003.000000T0000Z-080322T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PALM BEACH FL-
739 PM EDT SAT MAR 22 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 745 PM EDT FOR CENTRAL PALM
BEACH COUNTY...

THE HEAVY RAINS THAT AFFECTED THE WARNING AREA EARLIER IN THE 
EVENING HAVE LESSENED IN INTENSITY. AND PALM BEACH COUNTY SHERIFFS 
OFFICE REPORTED NO ADDITIONAL FLASH FLOOD CONDITIONS. 
THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE.

HOWEVER...RESIDENTS SHOULD CONTINUE TO EXERCISE CAUTION AS 
ADDITIONAL BUT MUCH LIGHTER RAINS ARE FALLING OVER THE AREA.

LAT...LON 2671 8027 2668 8020 2658 8026 2661 8034
TIME...MOT...LOC 2339Z 180DEG 0KT 2666 8025

$$

60

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this flash flood warning went out at Mar 22, 2:55 PM EDT, 2 hours 46 minutes earlier.

Area forecast discussion, Mar 22, 2:55 PM EDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
255 PM EDT SAT MAR 22 2008

.DISCUSSION...
THE WARM FRONT WAS LOCATED OVER THE EXTREME SOUTHERN AREAS OF THE
CWA EARLY THIS AFTERNOON...AS THE WEAK LOW PRESSURE WAS LOCATED
SOUTHEAST GULF OF MEXICO. THE WARM FRONT WILL CONTINUE TO MOVE
NORTH THIS AFTERNOON TOWARD LAKE OKEECHOBEE...AS THE LOW CONTINUES
TO MOVE NORTHEAST TOWARDS THE CWA. THIS WILL ALLOW FOR THE
CONTINUATION OF THE SHOWER AND THUNDERSTORMS DEVELOP OVER ALL OF
THE CWA THIS AFTERNOON. SO WILL KEEP THE POPS IN THE LIKELY TO
OCCASIONAL CAT FOR ALL OF THE CWA THIS AFTERNOON. SOME OF THE
STORMS COULD EVEN BE STRONG THIS AFTERNOON WITH THE PRIMARY
IMPACTS BE GUSTY WINDS AND SMALL HAIL. A FEW OF THE STORMS ALONG
THE WARM COULD COULD EVEN PRODUCE A WEAK TORNADO...DUE TO THE
TURING IN THE WINDS ALONG THE FRONT. SO WILL CONTINUE TO MENTION
THE STRONG STORMS IN THE ZONES AND THE HWO FOR THIS AFTERNOON.

THE WEAK LOW PRESSURE SYSTEM WILL MOVE THROUGH THE CWA TONIGHT AND
INTO THE ATLANTIC WATERS ON SUNDAY. THIS WILL SLOWLY PULL THE
WARM FRONT BACK SOUTH AS A COLD FRONT THROUGH THE AREA LATE
TONIGHT INTO SUNDAY MORNING. SO WILL KEEP LIKELY POPS OVER THE CWA
THIS EVENING...THEN TAPPING DOWN LATE TONIGHT FROM THE WEST TO
EAST. THE POPS WILL CONTINUE TO TAPPER DOWN ON SUNDAY FROM WEST TO
EAST WITH THE HIGHEST POPS IN THE MORNING HOURS. THERE COULD ALSO
STILL BE SOME STORMS TONIGHT INTO SUNDAY MORNING UNTIL THE FRONT
PASSES THROUGH SOUTH FLORIDA. HOWEVER...THE STORMS SHOULD REMAIN
BELOW STRONG LEVELS DUE TO THE LOW BEING EAST OF THE CWA.

HIGH PRESSURE WILL THEN BUILD INTO THE SOUTHEAST UNITED STATES
EARLY INTO MIDDLE OF NEXT WEEK. THIS WILL ALLOW FOR THE WINDS TO
BECOME NORTHERLY AND INCREASE TO BREEZY TO WINDY CONDITIONS EARLY
NEXT WEEK OVER SOUTH FLORIDA...DUE TO THE TIGHTENING PRESSURE
GRADIENT BETWEEN THE HIGH TO THE NORTH AND THE FRONT TO THE SOUTH.
THIS WILL ALSO BRING COOLER AND DRIER AIR TO THE AREA FOR EARLY NEXT
WEEK. LOWS FOR TUESDAY MORNING COULD DROP DOWN INTO THE UPPER 30S
TO LOWER 40S OVER THE INTERIOR AREAS TO THE MID TO UPPER 50S
COASTAL AREAS...EXCEPT FOR THE WEST COAST METRO AREAS WHERE THEY
COULD DROP TO AROUND 50. HIGHS ON MONDAY AND TUESDAY COULD FALL INTO
THE MID TO UPPER 70S OVER MOST AREAS...EXCEPT AROUND 80 SOUTHEAST
COASTAL AREAS.

.EXTENDED FORECAST...
THE HIGH OVER THE SOUTHEAST UNITED STATES WILL MOVE SLOWLY EAST
INTO THE WESTERN ATLANTIC WATERS LATE NEXT WEEK INTO NEXT WEEKEND.
THIS WILL KEEP THE WINDS EASTERLY DURING THIS TIME. THE SPEEDS
WILL ALSO BE BREEZY ALONG THE EAST COAST AREAS WHICH WILL LEAD TO
THE INCREASE IN RISK OF RIP CURRENTS ALONG THE EAST COAST BEACHES.
THE WEATHER WILL ALSO REMAIN MOSTLY DRY OVER SOUTH FLORIDA FOR
LATE NEXT WEEK INTO NEXT WEEKEND.

&&

.AVIATION...
SKIES WILL CONTINUE OVERCAST MOST AREAS THIS EVENING. CIGS WILL FLUCTUATE
BETWEEN 3,000 AND 5,000 FEET THROUGH THIS EVENING. EXPECT NUMEROUS
SHOWERS AND THUNDERSTORMS TO CONTINUE INTO THIS EVENING WITH A FEW
STRONG STORMS POSSIBLE WITH STRONG SURFACE GUSTS. STORMS WILL BE
SLOW MOVING SO ALL EAST COAST TERMINALS EXCEPT KPBI WILL SEE
EXTENDED PERIODS OF MVFR CIGS/VSBYS INTO THIS EVENING. SE WINDS
SHOULD GRADUALLY BECOME SOUTHERLY BY LATE AFTERNOON AND SW THIS
EVENING AT EASTERN TERMINALS...WITH WINDS BECOMING SW TO W OVERNIGHT
AS WEAK SFC LOW MOVES ACROSS THE REGION.

&&

.MARINE...
THE WINDS THIS AFTERNOON HAVE BEEN MAINLY FROM THE EAST AT 5 TO 10
KNOTS. THE WINDS WILL SWING TO A SOUTHERLY DIRECTION TONIGHT
BEFORE SWINGING BACK TO A NORTHERLY DIRECTION ON SUNDAY...DUE TO
THE WARM FRONT GOING NORTH TONIGHT AND THEN COMING BACK SOUTH AS A
COLD FRONT ON SUNDAY. THE SPEEDS WILL REMAIN 5 TO 10 KNOTS
TONIGHT...BEFORE INCREASING TO 10 TO 15 KNOTS BY SUNDAY NIGHT.
THE WINDS WILL THEN REMAIN NORTHERLY EARLY NEXT WEEK WHILE
INCREASING TO WINDY CONDITIONS...DUE TO THE TIGHTENING OF THE
PRESSURE GRADIENT OVER THE CWA.

THE ATLANTIC SEAS WILL REMAIN BELOW 6 FEET TONIGHT INTO
SUNDAY...BEFORE BUILDING TO 7 FEET NEAR-SHORE AND UP TO 15 FEET IN
THE GULF STREAM BY MONDAY NIGHT. THE GULF SIDE SEAS WILL ALSO
REMAIN BELOW 6 FEET THROUGH SUNDAY NIGHT...BEFORE INCREASING TO 7
FEET BY MONDAY NIGHT BY MONDAY NIGHT.

&&

.FIRE WEATHER...
THE RELATIVE HUMIDITIES WILL REMAIN ABOVE CRITICAL THE 35 PERCENT
CRITICAL VALUE ON SUNDAY. HOWEVER...ON MONDAY THE RELATIVE
HUMIDITIES COULD FALL TO NEAR THE 35 PERCENT CRITICAL VALUE OVER
THE NORTHWEST INTERIOR AREAS FOR COUPLE OF HOURS. ON TUESDAY WHEN
THE DRIER AIR WORKS INTO THE CWA FROM THE NORTH...MOST AREAS COULD
SEE THE RELATIVE HUMIDITIES BELOW 35 PERCENT. SO WILL CONTINUE TO
MONITOR THIS THROUGH LATER FORECAST.

&&

.HYDROLOGY...
THE PWAT VALUES EARLY THIS AFTERNOON WAS 1.8 TO 2.0 INCHES OVER
THE CWA. THIS HIGH PWAT VALUE WILL ALLOW FOR HEAVY RAINFALL ACROSS
THE CWA THIS AFTERNOON INTO THIS EVENING. RAINFALL AMOUNTS ACROSS
MOST OF THE CWA WILL BE BETWEEN 1 TO 3 INCHES WITH ISOLATED AREAS
SEEING 2 TO 4 INCHES. SO WILL CONTINUE TO MENTION HEAVY RAINFALL
IN THE ZONES FOR THIS AFTERNOON INTO TONIGHT.

A LINE OF SHOWERS AND EMBEDDED THUNDERSTORMS WERE ALSO OCCURRING
OVER THE NORTHERN MIAMI-DADE AND SOUTHERN BROWARD COUNTIES EARLY
THIS AFTERNOON. THIS LINE WILL ALSO CONTINUE TO MOVE SLOWLY NORTH
THIS AFTERNOON THROUGH BROWARD. THERE IS ALSO ANOTHER LINE OF
SHOWERS AND EMBEDDED THUNDERSTORMS OVER THE FLORIDA KEYS THAT WILL
MOVE NORTH INTO MIAMI-DADE COUNTY THIS AFTERNOON. RAINFALL AMOUNTS
FROM THESE LINES WERE BETWEEN 1 TO 3 INCHES WITH ISOLATED AREAS
SEEING 3 TO 5 INCHES. SO WILL UP THE FLOOD HAZARD OUTLOOK TO
MODERATE CONDITIONS OVER THE MIAMI- DADE AND BROWARD COUNTIES.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  65  79  63  77 / 70 50 10 10
FORT LAUDERDALE  67  80  64  79 / 70 60 20 10
MIAMI            68  81  65  80 / 70 60 20 10
NAPLES           64  79  61  77 / 60 40 10 -

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...54/BNB
SHORT TERM/AVIATION...65/GS
Hazardous weather outlook, Mar 22, 3:08 PM EDT, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
308 PM EDT SAT MAR 22 2008

FLZ063-066>075-168-172>174-230700-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
308 PM EDT SAT MAR 22 2008

...HEAVY RAINFALL BROWARD AND MIAMI-DADE INTO THIS EVENING...
...MODERATE RISK OF URBAN AND STREET FLOODING SAME AREAS...
...THUNDERSTORMS POSSIBLE ALL AREAS INTO TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS: A WARM FRONT WILL MOVE NORTHWARD INTO SOUTH
FLORIDA WITH WIDESPREAD THUNDERSTORMS LIKELY INTO THIS EVENING. A FEW OF
THE STORMS COULD BECOME STRONG WITH GUSTY WINDS AND SMALL HAIL,
BUT HEAVY RAINFALL IS THE MAIN THREAT. LIGHTNING IS ALWAYS A DANGER
WITH ANY STORM THAT DEVELOPS.

FLOODING: HEAVY RAINFALL HAS OCCURRED OVER PARTS OF MIAMI-DADE AND
BROWARD COUNTIES INTO THIS EVENING AS SLOW MOVING SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THESE AREAS. RAINFALL
WAS HEAVIEST IN A BAND FROM SOUTHERN HOLLYWOOD TO PEMBROKE
PINES, MIRAMAR, HIALEAH AND DORAL THIS AFTERNOON. ADDITIONAL
RAINFALL AMOUNTS OF 1 TO 3 INCHES WITH LOCALLY HIGHER AMOUNTS
POSSIBLE IN THIS AREA. THIS WILL LEAD TO THE POTENTIAL FOR
FLOODING OF ROADS AND URBAN AREAS. MOTORISTS SHOULD EXERCISE
EXTREME CAUTION WHILE DRIVING AND DO NOT DRIVE INTO AREAS OF
UNKNOWN WATER DEPTH.

WIND: A FEW OF THE STORMS TODAY COULD CONTAIN GUSTY WINDS TO 50 MPH.

HAIL: SMALL HAIL TO AROUND DIME SIZE IS POSSIBLE IN THE STRONGER
STORMS TODAY.

TORNADOES: AN ISOLATED BRIEF AND WEAK TORNADO IS POSSIBLE WITH
THUNDERSTORMS TODAY AS ATMOSPHERIC CONDITIONS MAY BE FAVORABLE FOR
THEIR DEVELOPMENT AS THE WARM FRONT MOVES NORTH ACROSS THE AREA.

WATERSPOUTS: WITH THE THREAT OF THUNDERSTORMS TODAY, THERE WILL BE
A SLIGHT RISK FOR WATERSPOUT FORMATION OVER ALL OF THE LOCAL WATERS.

RIP CURRENTS: THERE IS A MODERATE RISK OF RIP CURRENTS AT THE
ATLANTIC BEACHES TODAY DUE TO A CONTINUED ONSHORE WIND, THOUGH
LIGHTER THAN PREVIOUS DAYS. IT IS ADVISED TO SWIM AT BEACHES WHERE
A LIFEGUARD IS PRESENT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MARINE OUTLOOK: WINDS WILL BECOME NORTH TO NORTHEASTERLY BEHIND
THE COLD FRONT ON SUNDAY. THIS WILL LEAD TO BUILDING SEAS IN THE
GULF STREAM TO AROUND 7 FEET BY SUNDAY AFTERNOON. GULF STREAM SEAS
THEN WILL CONTINUE HAZARDOUS THROUGH TUESDAY.

RIP CURRENT OUTLOOK: THE RISK OF RIP CURRENTS WILL CONTINUE ALONG
THE ATLANTIC COAST, INCREASING THROUGH THE MIDDLE AND LATTER PART
OF THE WEEK AS WINDS BECOME EASTERLY WHILE INCREASING.

TEMPERATURE OUTLOOK: LOW TEMPERATURES MAY DROP INTO THE UPPER 30S
TO LOWER 40S ACROSS GLADES AND HENDRY COUNTIES TUESDAY MORNING,
WITH WIND CHILLS IN THE MID 30S POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT RAINFALL AMOUNTS OVER 2 INCHES, ANY
FLOODING, AND WIND GUSTS OVER 40 MPH THROUGH THIS EVENING.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

STRASSBERG

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 2:12 PM EDTSpecial Marine WarningMFL63 min
Mar 22, 2:25 PM EDTAreal Flood AdvisoryMFLBroward, Miami-Dade2 hr
Mar 22, 4:21 PM EDTAreal Flood AdvisoryMFLBroward, Miami-Dade114 min
Mar 22, 5:33 PM EDTAreal Flood AdvisoryMFLPalm Beach117 min
Mar 22, 6:23 PM EDTAreal Flood AdvisoryMFLPalm Beach2 hr
Mar 22, 7:49 PM EDTAreal Flood AdvisoryMFLPalm Beach116 min

Nearby

Flash Flood Warnings in Florida, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.